Alert archive / Illinois / Dense Fog Advisories in 2021

Dense Fog Advisory 3, NWS St. Louis, MO

January 5, 20217 counties in Illinois; Lewis County, Missouri

NWS St. Louis, MO issued this dense fog advisory at Jan 5, 2021, 7:17 PM CST for 7 counties in Illinois; Lewis County, Missouri. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2021, 7:17 PM CST (01:17 UTC)
Expired
Jan 6, 2021, 8:26 AM CST
In force
13 hr
Issued by
NWS St. Louis, MO

Counties Adams County, IL, Brown County, IL, Fayette County, IL, Greene County, IL, Macoupin County, IL, Montgomery County, IL, Pike County, IL, Lewis County, MO

The radar

The St Louis radar (KLSX), 99 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WWUS73 KLSX 060117
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
717 PM CST Tue Jan 5 2021

ILZ058>060-065-095>097-MOZ019-061330-
/O.NEW.KLSX.FG.Y.0003.210106T0117Z-210106T1600Z/
Adams IL-Brown IL-Fayette IL-Greene IL-Lewis MO-Macoupin IL-
Montgomery IL-Pike IL-
Including the cities of Litchfield, Mount Sterling, Pittsfield, 
Quincy, and Vandalia
717 PM CST Tue Jan 5 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST WEDNESDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In Missouri, Lewis MO County. In Illinois, Greene IL, 
  Macoupin IL, Montgomery IL, Fayette IL, Adams IL, Brown IL and 
  Pike IL Counties.

* WHEN...Until 10 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Below freezing temperatures and fog may
  lead to slippery spots on untreated surfaces, especially bridges
  and overpasses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

BSH
3 follow-up statements
050 
WWUS73 KLSX 060910
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
310 AM CST Wed Jan 6 2021

ILZ058>060-065-095>097-MOZ019-061600-
/O.CON.KLSX.FG.Y.0003.000000T0000Z-210106T1600Z/
Adams IL-Brown IL-Fayette IL-Greene IL-Lewis MO-Macoupin IL-
Montgomery IL-Pike IL-
Including the cities of Litchfield, Mount Sterling, Pittsfield, 
Quincy, and Vandalia
310 AM CST Wed Jan 6 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In Missouri, Lewis MO County. In Illinois, Greene IL, 
  Macoupin IL, Montgomery IL, Fayette IL, Adams IL, Brown IL and 
  Pike IL Counties.

* WHEN...Until 10 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Below freezing temperatures and fog may 
  lead to slippery spots on untreated surfaces, especially 
  bridges and overpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

BRC
298 
WWUS73 KLSX 061156
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
556 AM CST Wed Jan 6 2021

ILZ058>060-065-061300-
/O.CAN.KLSX.FG.Y.0003.000000T0000Z-210106T1600Z/
Fayette IL-Greene IL-Macoupin IL-Montgomery IL-
Including the cities of Litchfield and Vandalia
556 AM CST Wed Jan 6 2021

...DENSE FOG ADVISORY IS CANCELLED...

While some fog remains in the area, visibilities have improved and
dense fog is no longer expected to be a major concern.

$$

ILZ095>097-MOZ019-061600-
/O.CON.KLSX.FG.Y.0003.000000T0000Z-210106T1600Z/
Adams IL-Brown IL-Lewis MO-Pike IL-
Including the cities of Mount Sterling, Pittsfield, and Quincy
556 AM CST Wed Jan 6 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In Missouri, Lewis MO County. In Illinois, Greene IL, 
  Macoupin IL, Montgomery IL, Fayette IL, Adams IL, Brown IL and 
  Pike IL Counties.

* WHEN...Until 10 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Below freezing temperatures and fog may 
  lead to slippery spots on untreated surfaces, especially 
  bridges and overpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

BRC
270 
WWUS73 KLSX 061426
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
826 AM CST Wed Jan 6 2021

ILZ095>097-MOZ019-061530-
/O.CAN.KLSX.FG.Y.0003.000000T0000Z-210106T1600Z/
Adams IL-Brown IL-Lewis MO-Pike IL-
Including the cities of Mount Sterling, Pittsfield, and Quincy
826 AM CST Wed Jan 6 2021

...DENSE FOG ADVISORY IS CANCELLED...

Visibilities have improved across the area, so the advisory has
been cancelled.

$$

Britt

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this dense fog advisory went out at Jan 5, 5:32 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 5, 5:32 PM CST, 1 hour 45 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
532 PM CST Tue Jan 5 2021

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 246 PM CST Tue Jan 5 2021

Main concern with this forecast will be the potential for some
light snow Wednesday night into Thursday.

It has been a cool but mainly sunny day across the area with
latest temperatures ranging from the mid 30s over the snow field
the northern CWA to around 50 along and south of I-70. Latest
surface analysis was showing a surface ridge extending from the
western Great Lakes through Illinois into the Mid South. This was
causing light winds across the area at midday. Latest water vapor
imagery was showing a ridge over the Plains with trough over the
Rockies.

The latest run of the HREF bring the ridge across Missouri and
Illinois tonight and early tomorrow at the same time keeping dry
low level easterly flow over the area. At the same time the
trough will deepen and close off with a low developing over the
southern Plains by late tomorrow afternoon. There will be enough
moisture transport ahead of this storm to warrant a chance of rain
over central Missouri late tomorrow afternoon, and a mix of rain
or snow across central and southeast Missouri tomorrow evening. By
tomorrow evening, have gone with likely PoPs over central and
southeast Missouri as the ascent will continue to increase on the
northeast side of the upper low. There will be a slow changeover
to all snow toward morning as temperatures fall through the night.

Britt

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 246 PM CST Tue Jan 5 2021

Ensemble means from the GFS and ECMWF are still showing the upper
low over Arkansas which still favor likely PoPs over the southern
part of the CWA continuing into Thursday morning. P-type plumes
from the GEFS and EPS still suggest mainly snow over the southern
counties on Thursday before the upper low moves off to the east
by the Friday. Total snowfall amounts Wednesday night into
Thursday morning from central into southeast Missouri will be up
to 1" with the highest totals over the eastern Ozarks. The means
then have us in quasi-zonal flow from Friday into early Sunday
before a trough moves through the area early next week. This could
be a reflection of individual ensemble members bringing weak
troughs across the region versus one single trough. At the
surface, both means are showing a large high building in over the
central CONUS behind Thursday's low which will likely keep us cut
off from the Gulf. Will keep the forecast dry at this point
Thursday night through next Tuesday

Forecast guidance plumes from all available ensembles are
favoring seasonably cold temperatures late this Friday into next
Tuesday with 850mb temperatures in the 0 to -5C range.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 531 PM CST Tue Jan 5 2021

It's another night of fog and low stratus concerns, mainly focused
along and east of the Mississippi River. These concerns stem from an
area of IFR fog and stratus across central and NE IL. These clouds
are expected to expand south and west as temperatures fall this
evening into areas where afternoon dewpoints remain in the 30s.
Guidance is in good consensus drawing IFR conditions into UIN,
and a number of models bring IFR conditions as far south as St.
Louis. However, scattered to broken high clouds should keep
temperatures from crashing tonight. Furthermore, last night's
guidance was far too aggressive with the redevelopment of IFR
conditions on the back side of the stratus, so I'm dubious that
widespread IFR fog or stratus will make it to St. Louis.

While IFR conditions are possible at St. Louis, I've kept just MVFR
fog in at STL and SUS. I've included IFR at SUS to account for their
tendency to fog-in worse than the other terminals. I'll be
keeping a close eye on the fog and stratus to our NE and re-
evaluate as trends become more apparent this evening.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jan 5, 2:20 PM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
220 PM CST Tue Jan 5 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-062030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
220 PM CST Tue Jan 5 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 2:08 PM CSTWinter Weather AdvisoryLSXReynolds25 hr

Nearby

Dense Fog Advisories in Illinois, 2021Dense Fog Advisories in Missouri, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.